Alert archive / Kentucky / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 71, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 17, 2013, 3:04 PM EDT for Magoffin County, Morgan County, Kentucky. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2013, 3:04 PM EDT (19:04 UTC)
- Expired
- Jul 17, 2013, 3:45 PM EDT
- In force
- 41 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Magoffin County, KY, Morgan County, KY
The radar
The Jackson,KY radar (KJKL), 25 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2860 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 861 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
946
WUUS53 KJKL 171904
SVRJKL
KYC153-175-171945-
/O.NEW.KJKL.SV.W.0071.130717T1904Z-130717T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
304 PM EDT WED JUL 17 2013
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN MAGOFFIN COUNTY IN SOUTHEAST KENTUCKY...
MORGAN COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL 345 PM EDT
* AT 255 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DINGUS...AND
MOVING SOUTHWEST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WEST LIBERTY...FLORRESS...CISCO...MATTHEW...COTTLE...BLOOMINGTON...
WHITE OAK...GORDON FORD...INDEX...WILLIAMS...WONNIE...MALONE...WELL
STATION...GREEAR...HARPER...BETHANNA...HOLLIDAY...LEWIS...STACY
FORK AND PANAMA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3790 8304 3769 8324 3774 8329 3774 8330
3776 8333 3780 8337 3780 8338 3781 8339
3783 8342 3799 8314
TIME...MOT...LOC 1904Z 045DEG 17KT 3789 8316
HAIL...1.00IN
WIND...60MPH
$$
HAL1 follow-up statement
635
WWUS53 KJKL 171937
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
337 PM EDT WED JUL 17 2013
KYC153-175-171947-
/O.EXP.KJKL.SV.W.0071.000000T0000Z-130717T1945Z/
MAGOFFIN KY-MORGAN KY-
337 PM EDT WED JUL 17 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MORGAN AND
NORTHWESTERN MAGOFFIN COUNTIES WILL EXPIRE AT 345 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3790 8304 3769 8324 3774 8329 3774 8330
3776 8333 3780 8337 3780 8338 3781 8339
3783 8342 3799 8314
TIME...MOT...LOC 1937Z 045DEG 17KT 3778 8330
$$
JMWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:07 PM EDT, 57 minutes earlier.
Area forecast discussion, Jul 17, 2:07 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 207 PM EDT WED JUL 17 2013 .UPDATE... ISSUED AT 207 PM EDT WED JUL 17 2013 SHOWERS/THUNDERSTORM COVERAGE HAS BECOME GREATER THAN WAS FORECAST AND HAVE RAISED POPS...BUT KEPT THEM IN CHANCE CATEGORY. THE NAM HANDLED THE TIMING AND LOCATION WELL...AND IS ALSO SHOWING A DECREASE LATE THIS AFTERNOON AS 850 TEMPERATURES WARM. HAVE REFLECTED THIS IN THE GRIDS. UPDATE ISSUED AT 857 AM EDT WED JUL 17 2013 UPDATED BASED ON LATEST OBS OF CLOUDS...VALLEY FOG...TEMPS...DEW POINTS....BLENDING INTO THE AFTERNOON FORECAST. UPDATE ISSUED AT 725 AM EDT WED JUL 17 2013 UPDATED THE GRIDS TO REFINE THE NEAR TERM TEMPS AND DEW POINTS BASED ON CURRENT OBS AND TRENDS. ALSO ADJUSTED SKY COVER AND LOWERED POPS THROUGH 15Z. THE EARLIER PATCHY DENSE FOG APPEARS TO HAVE LIFTED TO A FEW HUNDRED FEET ABOVE THE GROUND ACCORDING TO AREA WEB CAMS...SO WILL ALSO TAKE IT OUT OF THE GRIDS. UPDATED FORECASTS HAVE BEEN SENT TO THE NDFD AND WEB SERVERS. && .SHORT TERM...(TODAY THROUGH THURSDAY) ISSUED AT 345 AM EDT WED JUL 17 2013 07Z SFC ANALYSIS SHOWS A HIGH PRESSURE AREA CENTERED OVER THE OHIO VALLEY WITH SLIGHTLY LOWER PRESSURE JUST EAST OF KENTUCKY. A BATCH OF MID AND HIGH CLOUDS ARE DRIFTING WESTWARD OVER EAST KENTUCKY EARLY THIS MORNING...THE REMAINS OF SCATTERED STORMS THAT HAD DEVELOPED OVER WEST VIRGINIA LAST EVENING. THESE CLOUDS ARE HELPING TO KEEP... ALREADY WARM AND MUGGY...TEMPERATURES AND DEW POINTS FROM DROPPING OFF AS MUCH AS THEY DID LAST NIGHT. SPECIFICALLY...THE SHELTERED VALLEY TEMPS ARE RUNNING IN THE UPPER 60S WITH LOW AND MID 70S ELSEWHERE. MEANWHILE...DEW POINTS ARE GENERALLY WITHIN A DEGREE OR TWO OF 70 DEGREES. PATCHY VALLEY FOG HAS DEVELOPED OVER PARTS OF THE AREA AND IS EXPECTED TO BECOME A BIT MORE PERVASIVE TOWARD DAWN. THE MODELS CONTINUE TO BE IN GOOD AGREEMENT WITH THE MOVEMENT AND EVENTUAL DISSIPATION OF A STRONG UPPER LEVEL RIDGE OVER THE OHIO VALLEY. THIS FEATURE WILL START TO WEAKEN TODAY WITH LOWER HEIGHTS WORKING IN FROM THE SOUTHEAST. HEIGHTS WILL FALL QUICKEST ON THURSDAY AS THE RIDGE SUCCUMBS TO WESTERLIES PRESSING DOWN FROM THE NORTH AND INTRUSIONS OF ENERGY FROM THE EAST. THE NAM12 SEEMS TO HAVE THE BEST HANDLE ON THE INDIVIDUAL AND BATCHES OF MINI WAVES RESPONSIBLE FOR THIS WEAKENING AS WELL AS WHAT THEY MEAN FOR WEATHER ACROSS EAST KENTUCKY THROUGH THE SHORT TERM. ACCORDINGLY...IT WAS USED AS THE MODEL OF CHOICE FOR THIS FIRST PART OF THE FORECAST. SENSIBLE WEATHER WILL FEATURE ANOTHER HOT AND HUMID DAY ACROSS THE CWA WITH SOME TEMPORARY COOLING POSSIBLE FROM SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP THIS AFTERNOON. WITH THE CLOUDS AND CONVECTION TAKEN INTO CONSIDERATION...EXPECT THE OVERALL HEAT AND HUMIDITY TO BE SIMILAR TO TUESDAY WITH HEAT INDICES APPROACHING 100 DEGREES. WILL CONTINUE THE SPS HIGHLIGHTING THIS AS WELL AS THE MENTION IN THE HWO. THE CONVECTION IS FORECAST TO START DEVELOPING BY MIDDAY WITH A GENERAL EAST TO WEST DRIFT SUSTAINED BY OUTFLOWS AND MAINLY SFC BASED TRIGGERS. FOR TONIGHT...EXPECT SOME PATCHY VALLEY FOG...LOCALLY DENSE...WITH MUGGY CONDITIONS ONCE THE DIURNAL CONVECTION AND CLOUDS FADE OUT. ONLY A VERY SMALL RIDGE TO VALLEY SPLIT IS EXPECTED DUE TO THE HIGH DEW POINTS. FOR THURSDAY...MORE IN THE WAY OF STORMS ARE ANTICIPATED AS HEIGHTS FALL MORE ALOFT AND THE HEAT/HUMIDITY TAKES ITS TOLL WITH LESS OF A CAP IN PLACE THEN WE SAW ON MONDAY AND TUESDAY. THIS SHOULD ALSO RESULT IN SLIGHTLY LOWER MAX TEMPERATURES ON THURSDAY AS WELL AS PEAK HEAT INDICES. AGAIN USED THE CONSSHORT...FOLLOWED BY THE CONSALL...AS A STARTING POINT FOR TD AND WINDS. FOR TEMPERATURES...FAVORED PRIMARILY PERSISTENCE AND A BLEND WITH THE CONSALL. AS FOR POPS...ENDED UP CLOSEST TO A BLEND OF THE MET AND MAV NUMBERS...TEMPERING THE HIGHER POPS FROM THE FORMER...TODAY AND THEN MOST SIMILAR TO MET VALUES TONIGHT AND THURSDAY. .LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY) ISSUED AT 340 AM EDT WED JUL 17 2013 THE MODELS CONTINUE TO AGREE WELL ON THE GRADUAL BREAKDOWN OF THE UPPER LEVEL RIDGE...AS PASSING UPPER LEVEL DISTURBANCES IN THE NORTHERN STREAM DAMPEN IT. THIS WEEKEND...A STRONG UPPER LEVEL LOW WILL BE SWINGING ACROSS EASTERN CANADA...SOLIDIFYING A BROAD TROUGH ACROSS THE GREAT LAKES AND OHIO VALLEY REGIONS...WHICH LOOKS TO STAY IN PLACE THROUGH EARLY NEXT WEEK. HEAT AND HUMIDITY WILL CONTINUE ACROSS EASTERN KENTUCKY THROUGH FRIDAY...ALTHOUGH WITH AFTERNOON AND EARLY EVENING CONVECTION BECOMING MORE COMMONPLACE...WIDESPREAD 90 DEGREE TEMPERATURES WILL BE HELD IN CHECK. STILL...WITH DEW POINTS IN THE LOWER 70S...THE AIR MASS WILL CONTINUE TO BE SULTRY...AND HEAT INDICES WILL STILL MAKE IT INTO THE MID 90S. BY SATURDAY...A WEAK COLD FRONT WILL BE APPROACHING FROM THE NORTH AND WILL LIKELY LINGER ACROSS THE AREA INTO SUNDAY...THREATENING THE AREA WITH A BETTER CHANCE OF MORE ORGANIZED CONVECTION AND ALSO KNOCK HIGH TEMPERATURES BACK INTO THE MID 80S. BY MONDAY...THE FRONT WILL HAVE SLIPPED SOUTH INTO THE TENNESSEE VALLEY...HOWEVER SOME LINGERING MOISTURE MAY STILL ALLOW FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...ESPECIALLY SOUTH. A SHORT WAVE TROUGH WILL APPROACH THE AREA ON TUESDAY...HOWEVER THERE IS SOME MODEL DIFFERENCE REGARDING THE TIMING...SO WILL JUST USE A BLEND...WHICH YIELDS LOW CHANCE POPS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 157 PM EDT WED JUL 17 2013 SCATTERED SHOWERS AND THUNDERSTORMS WERE ONGOING OVER THE EASTERN HALF OF THE FORECAST AREA AT TAF ISSUANCE...WITH DEVELOPMENT AND MOVEMENT TO THE WEST SOUTHWEST. A STORM HAS ALREADY HIT KJKL AND STABILIZED THE ATMOSPHERE...LIKELY LIMITING THE POTENTIAL FOR ADDITIONAL THUNDERSTORMS THIS AFTERNOON. WOULD NOT RULE OUT SOMETHING AT KLOZ OR KSME...BUT THE PROBABILITY IS LOW. WILL LOOK FOR A DECREASE IN COVERAGE OF ACTIVITY LATE THIS AFTERNOON...AND DYING OUT THIS EVENING. VALLEY FOG IS ANTICIPATED LATE TONIGHT INTO EARLY THURSDAY MORNING. THE FOG WILL LIKELY AVOID TAF SITES AGAIN. THE SHOWERS/STORMS AND FOG WILL BRING LOCALIZED IFR. OTHERWISE...MOSTLY VFR IS EXPECTED. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...HAL SHORT TERM...GREIF LONG TERM...GEOGERIAN AVIATION...HAL
Hazardous weather outlook, Jul 17, 5:15 AM EDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 515 AM EDT WED JUL 17 2013 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181215- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 515 AM EDT WED JUL 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. HOT AND HUMID CONDITIONS WILL AFFECT EAST KENTUCKY AGAIN TODAY WITH HEAT INDEX VALUES REACHING THE 95 TO 100 DEGREE RANGE. THE IS A CHANCE OF THUNDERSTORMS TODAY FROM MIDDAY INTO THE FIRST PART OF THE EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE FROM THURSDAY THROUGH TUESDAY...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. HOT AND HUMID CONDITIONS ARE EXPECTED AGAIN ON THURSDAY...WITH HEAT INDEX VALUES REACHING THE 95 TO 100 DEGREE RANGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. GREIF
In the hours before
Special weather statement, Jul 17, 2:59 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 259 PM EDT WED JUL 17 2013 KYZ106-109-171930- MAGOFFIN-MORGAN- 259 PM EDT WED JUL 17 2013 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 330 PM EDT WEDNESDAY AFTERNOON... NORTHWESTERN MAGOFFIN AND EASTERN MORGAN. AT 258 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR JEPTHA...OR 9 MILES EAST OF WEST LIBERTY...MOVING SOUTHWEST AT 20 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...ORIENT AROUND 305 PM EDT...FLORRESS AROUND 310 PM EDT...WHITE OAK AROUND 315 PM EDT...WELL STATION AROUND 320 PM EDT...LEWIS AROUND 325 PM EDT... PEOPLE IN THESE AREA CAN EXPECT BRIEF VERY HEAVY RAIN...WIND GUSTS OF 30 TO 40 MPH...INTENSE LIGHTNING...AND POSSIBLY SMALL HAIL. HAL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:25 PM EDT | Areal Flood Advisory | JKL | Leslie | 3 hr |
| Jul 17, 4:23 PM EDT | Severe Thunderstorm Warning | JKL | Bell | 37 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.